High Wind, Southwest Mountains
- When
- May 18, 3:00 PM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Other Federal Agency
The Magdalena Ridge Observatory measured a peak wind gust of 61 mph.
A weak upper level wave sliding east over northern and central New Mexico combined with sufficient mid level moisture to produce isolated virga showers and dry thunderstorms. Several of these showers and thunderstorms produced locally strong microburst winds and areas of blowing dust during the late afternoon and early evening hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level wave sliding east over northern and central New Mexico combined with sufficient mid level moisture to produce isolated virga showers and dry thunderstorms. Several of these showers and thunderstorms produced locally strong microburst winds and areas of blowing dust during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 18, 2:24 PM MST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 324 PM MDT FRI MAY 18 2012 .DISCUSSION... A BAND OF MID LEVEL CONVECTION FROM NORTH TO SOUTH OVER CENTRAL NM WILL SPREADING EASTWARD AND WEAKEN WHILE A POTENT DRY SLOT NOSES INTO WESTERN NM. THE MAIN IMPACT FROM THIS ACTIVITY WILL BE PERHAPS A COUPLE OF LIGHTNING STRIKES ALONG WITH ERRATIC AND VERY GUSTY WINDS. THE DEEP DRY SLOT SLIDING INTO WESTERN NM BEHIND THIS THIN MOIST AXIS IS MIXING STRONG WINDS TO THE SURFACE. CURRENT WIND ADVISORY IS IN GOOD SHAPE FOR WEST CENTRAL NM AND WILL CONTINUE THRU 8 PM. DESPITE THE STRONG WINDS AND UNSTABLE CONDITIONS ACROSS THE REGION SMOKE PLUMES ALONG THE MOGOLLON RIM ARE TAME SO FAR. SUSPECT LIKE PREVIOUS DAYS THE MAIN PLUME DOMINANT PERIOD WILL COME BETWEEN 4PM AND 7PM...THUS ANY SMOKE CONCENTRATIONS INTO NORTHERN AND CENTRAL NM WILL BE MINIMAL AND BE NOTICED SATURDAY MORNING IN THE MID LEVELS OF THE ATMOSPHERE AS HAZE. 750-500MB LAYER WINDS WILL SHIFT TO THE WEST SATURDAY AS THE BASE OF AN UPPER WAVE SLIDES ACROSS CENTRAL COLORADO. THIS WILL FORCE ANY MINIMAL SMOKE IMPACTS INTO CENTRAL AND SOUTHERN NM FOR SUNDAY MORNING. TEMPERATURES WILL TREND 5 TO 10F COOLER FOR SATURDAY ACROSS CENTRAL AND WESTERN AREAS WHICH BRINGS READING CLOSE TO NORMAL FOR MID MAY. WINDS WILL STILL BE A LITTLE BREEZY. MEANWHILE...A BACK DOOR FRONT WILL ENTER THE NE PLAINS SATURDAY AFTERNOON AS SURFACE HIGH PRESSURE BUILDS DOWN THE FRONT RANGE BEHIND THE DEPARTING UPPER WAVE. MUCH HIGHER MOISTURE AND THE POTENTIAL FOR A FEW STORMS WILL BE ON THE INCREASE FOR THE SANGRES AND THE NE PLAINS. MODELS INDICATE STRONG PRESSURE RISES OVER THE EASTERN PLAINS SATURDAY NIGHT THUS FORCING THE BACK DOOR FRONT ALL THE WAY TO THE RIO GRANDE VALLEY. A VERTICAL CROSS SECTION THRU TIJERAS CANYON USING THE LOCAL 7.5KM WRF INDICATES A MODERATELY STRONG DOWNWARD VERTICAL MOTION COUPLET ALONG THE DENSITY GRADIENT WITHIN A STRONGLY STABLE LAYER. CURRENT MOS GUIDANCE SHOWS NEAR 20KTS BUT PROFILES INDICATE POTENTIAL FOR SUSTAINED SPEEDS CLOSER TO 30KTS SO WILL HAVE TO KEEP AN EYE ON IT. THE FOCUS SHIFTS TO THE ECLIPSE PERIOD WHERE MODELS DO INDICATE 50-70PCT LAYER HUMIDITY BETWEEN 600-400MB TO THE WEST OF ABQ. OF COURSE THIS IS NOT MUCH MOISTURE TO WORK WITH AND THE MAIN AXIS OF INSTABILITY IS FARTHER SW OVER THE GILA REGION. CURRENTLY THE GREATEST CONFIDENCE IS FOR A MOSTLY SUNNY SKY WITH WISPY MID AND UPPER LEVEL CLOUD COVER TO OUR SW. MOISTURE RECYCLING THEN TAKE SHAPES MONDAY AND TUESDAY AS THE SHALLOW LOW LEVEL MOISTURE BEHIND THE FRONT MIXES OUT BENEATH A BUILDING UPPER RIDGE. TEMPS WILL REBOUND BACK 5 TO 10F ABOVE NORMAL. BEYOND TUESDAY A POTENTIALLY DANGEROUS FIRE WEATHER GROWTH PERIOD MAY DEVELOP AS THE RIDGE BREAKS DOWN AND A LARGE SCALE SLOW MOVING UPPER TROUGH DEVELOPS ALONG THE WEST COAST. A LENGTHY PERIOD OF POTENTIALLY WINDY...HOT...AND UNSTABLE CONDITIONS ARE POSSIBLE THROUGH NEXT WEEKEND. GUYER && .AVIATION... VFR CONDITIONAL EXPECTED ALL AREAS THROUGH PERIOD. GUSTY SOUTHWEST WINDS WILL GRADUALLY BEGIN TO DIMINISH AFTER 02Z TO 03Z. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE NORTHERN HIGH TERRAIN AND DO NOT LOOK TO POSE ANY PROBLEM TO TAF LOCATIONS. MOSTLY CLEAR SKIES EXPECTED INTO SATURDAY WITH A FEW LINGERING HIGH CLOUDS POSSIBLE. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... UPPER LEVEL TROUGH RESPONSIBLE FOR WINDY CONDITIONS TODAY WILL CONTINUE TO PASS JUST NORTH OF THE STATE TONIGHT INTO SATURDAY MORNING. BY SATURDAY AFTERNOON THE UPPER LEVEL TROUGH WILL BE WELL TO OUR EAST AND SEMI ZONAL FLOW WILL BE PRESENT AREAWIDE. HIGH TEMPERATURES WILL BE NEAR NORMAL WITH MIN RH VALUES IN THE LOW TEENS TO SINGLE DIGITS AREAWIDE SAVE FOR THE NORTHERN MOUNTAINS WHICH WILL BE SLIGHTLY HIGHER. VENTILATION WILL BE GOOD TO EXCELLENT. ANY PRECIPITATION CHANCES WILL AGAIN BE CONFINED TO THE NORTHERN MOUNTAINS. CLOUD COVER WILL BE MINIMAL ACROSS MOST LOCATIONS AS WELL. SATURDAY AFTERNOON A BACKDOOR COLD FRONT WILL MAKE ITS WAY INTO NM SLIGHTLY INCREASING WINDS IN THE NE CORNER OF THE STATE. THE FRONT WILL LEAVE INCREASED MOISTURE IN ITS WAKE AS WELL AS GAP WINDS INTO THE CENTRAL VALLEYS AS WE HEAD INTO SUNDAY. INTO SUNDAY A RIDGE ATTEMPTS TO BUILD INTO THE STATE TO THE WEST WHILE A BACKDOOR COLD FRONT HAS MADE ITS WAY TO THE CONTINENTAL DIVIDE INCREASED DEWPOINTS ACROSS THE AREA. MORNING LOW TEMPERATURES NEAR NORMAL TO JUST ABOVE NORMAL. BY SUNDAY AFTERNOON THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EASTERN HALF OF THE STATE WITH ALL OUR CLOUD COVER FOR THE DAY ALSO IN THE EAST. MIN RH WILL REACH SINGLE DIGITS OVER THE WESTERN BORDER AREAS INCREASING EASTWARD WHERE MIN RH IN THE FORTIES AT THE NM TX BORDER IS EXPECTED. VENTILATION RATES GENERALLY GOOD AREAWIDE. HAINES VALUES OF 6 AREA ALSO EXPECTED ACROSS THE EXTREME WESTERN ZONES ON SUNDAY. OVERNIGHT RH RECOVERIES WILL BE GOOD ACROSS MOST OF THE AREA. EARLY NEXT WEEK UPPER RIDGE CONTINUING TO BUILD OVER THE STATE. BOTH OVERNIGHT LOW AND HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL FOR MONDAY AND TUESDAY. PARTLY CLOUDY SKIES WILL BE PRESENT WITH CHANCES FOR SOME WETTING RAIN TO CONTINUE OVER AND EAST OF THE CENTRAL HIGH TERRAIN. CONTINUED VERY DRY IN THE WEST WITH HIGH HAINES OF 6 AND FAIR OVERNIGHT RH RECOVERIES. EXCELLENT VENTILATION RATES ARE EXPECTED DURING THIS TIME FRAME AS WELL. BY MID TO LATE WEEK AN UPPER LEVEL TROUGH ACROSS THE PACIFIC NORTHWEST BEGINS TO INCREASE OUR GRADIENT PUTTING US BACK INTO A ZONAL TO SOUTHWEST WIND PATTERN. THIS WILL INCREASE WINDS ACROSS THE STATE. MODELS ARE IN SLIGHT DISAGREEMENT AS TO THE EXACT LOCATION OF THIS FEATURE BUT NONETHELESS IT WILL BRING DRIER AND WINDIER CONDITIONS. CRITICAL FIRE WEATHER THRESHOLDS ARE LIKELY TO BE MET DURING THIS TIME FRAME. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 46 76 46 81 / 0 0 0 0 DULCE........................... 34 72 35 77 / 5 5 0 0 CUBA............................ 39 75 40 79 / 5 5 0 0 GALLUP.......................... 39 76 40 80 / 0 0 0 0 EL MORRO........................ 35 71 37 75 / 0 0 0 0 GRANTS.......................... 43 76 42 77 / 0 0 0 0 QUEMADO......................... 41 75 43 78 / 0 0 0 0 GLENWOOD........................ 38 81 45 86 / 0 0 0 0 CHAMA........................... 38 66 38 70 / 10 10 0 5 LOS ALAMOS...................... 50 73 48 72 / 5 5 0 5 PECOS........................... 48 72 44 72 / 0 0 5 10 CERRO/QUESTA.................... 38 70 38 73 / 10 10 10 10 RED RIVER....................... 37 62 33 65 / 10 20 10 20 ANGEL FIRE...................... 35 65 32 65 / 10 20 10 20 TAOS............................ 40 72 40 75 / 5 5 5 5 MORA............................ 42 70 38 65 / 5 10 10 20 ESPANOLA........................ 44 79 44 80 / 0 0 0 5 SANTA FE........................ 46 73 49 74 / 0 0 0 5 SANTA FE AIRPORT................ 44 77 47 77 / 0 0 0 5 ALBUQUERQUE FOOTHILLS........... 54 80 54 79 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 57 82 59 81 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 56 83 54 84 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 56 83 53 83 / 0 0 0 0 LOS LUNAS....................... 53 83 52 84 / 0 0 0 0 RIO RANCHO...................... 55 82 52 82 / 0 0 0 0 SOCORRO......................... 52 85 51 87 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 48 79 48 79 / 0 0 0 10 TIJERAS......................... 49 82 50 82 / 0 0 0 5 MORIARTY/ESTANCIA............... 45 77 42 76 / 0 0 0 10 CLINES CORNERS.................. 49 73 46 71 / 0 0 10 20 GRAN QUIVIRA.................... 50 77 46 77 / 0 0 0 10 CARRIZOZO....................... 49 80 52 83 / 0 0 0 0 RUIDOSO......................... 49 71 47 74 / 0 0 0 10 CAPULIN......................... 50 67 41 68 / 5 10 20 20 RATON........................... 47 75 43 76 / 5 10 20 20 SPRINGER........................ 45 77 43 74 / 5 10 10 20 LAS VEGAS....................... 47 75 40 70 / 0 0 10 20 CLAYTON......................... 57 77 46 74 / 5 5 10 20 ROY............................. 52 78 47 71 / 0 5 10 20 CONCHAS......................... 58 86 52 78 / 0 0 5 20 SANTA ROSA...................... 58 84 52 80 / 0 0 0 10 TUCUMCARI....................... 62 89 54 80 / 0 0 5 20 CLOVIS.......................... 59 86 55 74 / 0 0 0 20 PORTALES........................ 57 87 53 76 / 0 0 0 20 FORT SUMNER..................... 62 89 53 83 / 0 0 0 10 ROSWELL......................... 61 93 59 85 / 0 0 0 10 PICACHO......................... 55 86 53 79 / 0 0 0 10 ELK............................. 52 79 50 75 / 0 0 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101-105-109. WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ502-505-506. && GUYER/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 523 AM MDT FRI MAY 18 2012 NMZ501>540-191200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 523 AM MDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS NORTHWEST AND WEST CENTRAL NEW MEXICO LATE THIS MORNING AND PERSIST THROUGH EARLY EVENING AS AN UPPER LEVEL TROUGH PUSHES EAST ACROSS ARIZONA AND UTAH. THIS SAME SYSTEM WILL SPREAD STRONG AND GUSTY WINDS FROM ARIZONA INTO WEST CENTRAL NEW MEXICO THIS AFTERNOON THROUGH EARLY EVENING. IN ADDITION...AREAS OF BLOWING DUST ARE FORECAST THIS AFTERNOON ACROSS WEST CENTRAL NEW MEXICO WITH VISIBILITIES OCCASIONALLY REDUCED TO BETWEEN 3 AND 5 MILES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 11
4 high wind. Local standard time, as filed.
The Magdalena Ridge Observatory measured a peak wind gust of 61 mph.
The Gallup ASOS reported a peak wind gust of 58 mph.
The Albuquerque Sunport reported a peak wind gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375793, 375792, 375794, 371603.